West Virginia, 2013

Heavy Rain in West Virginia, July 6, 2013

July 6, 2013 · NWS RLX · 1 event in 1 county or zone

On the eastern edge of thick south to north cloud shield, bands of showers and thunderstorms formed during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the eastern edge of thick south to north cloud shield, bands of showers and thunderstorms formed during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 1:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 6, 1:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT SAT JUL 6 2013

.SYNOPSIS...
UPPER LEVEL LOW COMES BACK FROM THE WEST SUNDAY. NORTHWEST FLOW ALOFT
COMMENCES FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
SENT A QUICK UPDATE TO ADJUST POPS MAINLY ACROSS THE WEST KEEPING
LIKELY POPS ACROSS SOUTHEAST OH...RANGING TO SLIGHT CHANCE OVER
EASTERN MOUNTAINS THROUGH TONIGHT.

TWEAKED HOURLY POPS PER CLOUD COVER ACROSS THE WEST AND BREAKS IN
THE SKIES TO THE EAST.

PREVIOUS DISCUSSIONS BELOW...

UPDATE...
ADJUSTED THE POPS FOR THE BATCH OF SHOWERS PUSHING NORTHWARD
THROUGH THE TRI STATE AREA. OTHERWISE...NO MAJOR CHANGES AND JUST
GAVE THE TEMPERATURES AND DEWPOINTS SOME TLC.

PREVIOUS DISCUSSION...
MODELS NOW KEEPING THE UPPER LEVEL FORCING ELEMENTS FAR ENOUGH TO
THE WEST THAT AN OVERALL LOWERING OF THE POPS IS WARRANTED THROUGH
THE CWA TODAY...TO A POINT. THERMODYNAMICS STILL THE MAIN DRIVER IN
THIS SET UP WITH THE UPPER LEVEL LOW REMAINING TO THE WEST...AND
MORE THAN ENOUGH MOISTURE CONTINUING TO STREAM NORTHWARD FROM THE
GULF OF MEXICO. PERCEPTIBLE WATER VALUES STILL PEGGED ON THE HIGH
END PUSHING 2 INCHES. DUE TO THE PERSISTENCE OF THE PATTERN...DID
NOT END UP MAKING A LOT OF CHANGES TO THE FORECAST PACKAGE.

UPPER LEVEL LOW ANCHORED OVER THE MID MISSISSIPPI VALLEY WILL
FINALLY LIFT OUT INTO THE OHIO VALLEY. THIS WILL BRING MID LEVEL
DEFORMATION INTO THE CWA SATURDAY NIGHT...AND WILL SEE POPS RAMP UP
DURING THIS TIME.

KEEP WITH THE TREND OF WESTERN ZONES IN THE LOWLANDS A FEW DEGREES
OFF THE PACE OF THE EASTERN LOWLANDS GIVEN THE HIGHER CLOUD COVER.
WILL SEE A BIT MORE SUN TODAY...AND NOTCHED THE TEMPERATURES UP A
DEGREE OR TWO SOUTH/EAST OF THE OHIO RIVER.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
MONDAY MODELS SHOW SOME TIMING DIFFERENCES WHICH WILL MAKE THE
FORECAST A TAD DIFFICULT. FOR NOW LEANING TOWARDS THE SLOWER
NGM SOLUTION AS MOST MODELS WERE TRENDING SLOWER AS WELL. UPPER
LOW WILL SLOWLY MOVE EASTWARD THROUGH MONDAY NIGHT PUSHING MOST OF
THE MOISTURE EAST DURING THE DAY MONDAY. QUESTION IS STILL HOW
MUCH MOISTURE WILL WRAP AROUND AS IT LIFTS EASTWARD. KEEPING THIS
IN MIND...MONDAY WON'T BE AS DRY AS PREVIOUS FORECASTS. PRETTY
MUCH TRIED TO KEEP POPS TIMED CLOSE TO THE NGM SOLUTION. TEMPERATURES
WILL TREND A DEGREE OR TOO COOLER AS WELL WITH MORE CLOUDS AND
PRECIP AROUND.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THURSDAY AS
WEAK IMPULSES TRAVERSE THROUGH THE AREA IN THE ZONAL FLOW.  MUCH OF THE
ACTIVE WEATHER SHOULD DIMINISH BEHIND A COLD FRONT ON
THURSDAY...WHICH WILL BRING SLIGHTLY COOLER TEMPERATURES.  TEMPS ARE
BLEND OF CURRENT GUIDANCE AND EXISTING GRIDS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL FOR THE MOST PART THROUGH THE PERIOD.
HOWEVER...ISOLATED TO SCATTERED CONVECTION COULD PRODUCE BRIEF
PERIODS OF IFR CONDITIONS ALONG THE HEAVIEST SHOWERS. DIFFICULT TO
PIN POINT EXACT LOCATION OF CONVECTION THROUGH THE EVENING. MANAGE
TO INCLUDE TEMPO GROUPS AND VCTS IN THE EXTENDED TAF.

SHOWERS OR STORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING
THE EARLY MORNING HOURS SUNDAY...09Z...FROM WEST TO EAST. MVFR/IFR
CONDITIONS WILL BE POSSIBLE ALONG THE HEAVIER SHOWERS.

PLENTY OF CLOUDINESS SHOULD KEEP THE FOG OUT TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE...MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF CONVECTION MAY
NECESSITATE TEMPOS/AMENDMENTS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR MIST/FOG POSSIBLE SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR WVZ005>011-013>020-024>040-046-047.
OH...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR OHZ066-067-075-076-083>087.
KY...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR VAZ003-004.

&&

SYNOPSIS...JS/ARJ/LS
NEAR TERM...ARJ/26
SHORT TERM...JS
LONG TERM...LS
AVIATION...ARJ
Hazardous weather outlook, Jul 6, 12:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT SAT JUL 6 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-071700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
100 PM EDT SAT JUL 6 2013

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wayne

When
July 6, 3:00 PM EST to 5:00 PM EST
Where
Wayne County, (Hts)tri St Arpt Hnt to 0.51 mi WSW of Kellogg
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.370, -82.550

Repetitive showers and thunderstorms caused around 1.5 inches of rain to fall in less than 2 hours in narrow south to north bands. This caused the usual street flooding and ponding of water in poor drainage areas. The Camden Park Amusement Park had 4 to 6 inches of water collect in spots during the downpour.

The sewage plant in West Huntington reported 2.3 inches of rain in 24 hours. The Tri State Airport measured 1.43 inches in less than 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 451206.